MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. 5.0MM DIA BONE PIN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. 5.0MM DIA BONE PIN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 10204191
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tibial osteotomy, a 5.0mm dia bone pin device broke.A picture of the reported device shows fracture of one of the pin distal ends, as well as pathological waste, which confirms breakage inside the patient.The broken parts were recovered.The procedure was resumed, without any delay, by modifying the surgical technique.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The product has not been received at the aus site for evaluation, but photographs were provided.The reported event was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified no similar reported events for this product family.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.- risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Clinical/medical evaluation: no x-rays images or medical reports were provided, so a thorough medical investigation could not be rendered.It was reported the surgeon was able to complete the procedure without a delay by modifying the surgical technique.The root case and patient impact beyond that which has already been reported cannot be confirmed nor concluded.Since no harm has been alleged to this patient, no further clinical/medical assessment is warranted at this time.The complaint alleges no injury to the patient nor a delay during surgery.As the device has not been received for evaluation, a definitive root cause could not be determined and a determination of whether the device contributed to the reported event could not be made.The complaint alleges no injury to the patient nor a delay during surgery.There is no indication that the device failed to meet manufacturing specifications.The cadence 5.0mm diameter bone pin is a reusable instrument expected to be used across multiple surgeries.The bone pin is multipurpose and may be used in several different ways throughout the cadence surgery.After the resecting cuts of the tibia are completed, the cut bone may be removed from the joint using a variety of tools.If the bone pin is selected, then the bone pin is attached to the handle and the threaded portion of the bone pin is screwed into the cut bone.Once secured the handle and bone pin are pulled backward to remove the cut bone.The 5.0mm bone pin may also be used to remove the plastic insert implant, if necessary.The threaded portion of the bone pin is screwed into a hole in the insert.Once secured the handle and bone pin are pulled backward to remove the insert.Photos provided by the customer show that the threaded tip of the bone pin was broken off.The surgical technique notes that when the bone pin is threaded into the bone or insert, it should only be pulled ¿straight back¿ to remove materials.Per the surgical technique, the bone pin should not be levered back and forth during removal as it may cause damage or breakage of the instrument.Therefore, the most likely cause of the reported breakage of the 5.0mm diameter bone pin is excessive bending force applied while removing the cut bone.Additionally, as the instrument is reusable and may be used across multiple surgeries, normal wear of the instrument may be a contributing factor.Based on this investigation, the need for further corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.

Brand Name
5.0MM DIA BONE PIN
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16371584
Report Number3002788818-2023-00013
Device Sequence Number20522515
Product Code LXH
UDI-Device Identifier00885556851555
UDI-Public00885556851555
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10204191
Device Catalogue Number10204191
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/16/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown